Alert archive / Massachusetts / Special Weather Statements in 2021
Special Weather Statement, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this special weather statement at Apr 28, 2021, 1:22 AM EDT for 4 counties in Massachusetts. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 28, 2021, 1:22 AM EDT (05:22 UTC)
- Expired
- Apr 28, 2021, 2:00 AM EDT
- In force
- 38 min
- Issued by
- NWS Boston/Norton, MA
Counties Franklin County, MA, Hampden County, MA, Hampshire County, MA, Worcester County, MA
The radar
The Albany radar (KENX), 109 km from the middle of the area, began a volume at 05:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 5.4 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2636 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 330 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
708
WWUS81 KBOX 280522
SPSBOX
Special Weather Statement
National Weather Service Boston/Norton MA
122 AM EDT Wed Apr 28 2021
CTZ004-MAZ002>004-008>012-280600-
Windham CT-Western Franklin MA-Western Hampshire MA-
Southern Worcester MA-Western Hampden MA-Eastern Hampden MA-
Northern Worcester MA-Eastern Franklin MA-Eastern Hampshire MA-
122 AM EDT Wed Apr 28 2021
...A STRONG THUNDERSTORM COULD AFFECT THE EAST SLOPES OF THE
BERKSHIRES INTO WESTERN WORCESTER COUNTY IN MASSACHUSETTS EARLY
THIS MORNING...
At 117 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Shelburne to near Plainfield to near Otis.
Movement was southeast at 50 mph.
Pea size hail and winds in excess of 30 mph are possible with this
storm.
Locations impacted include...
Springfield, Chicopee, Westfield, Holyoke, Amherst, Northampton,
Agawam, West Springfield, Greenfield, Orange, Deerfield, Ludlow,
South Hadley, Holden, Easthampton, Longmeadow, East Longmeadow,
Belchertown, Wilbraham and Charlton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when these storms approach. Winds may be strong enough to
produce minor damage, such as a few downed branches.
Frequent lightning was occurring. Lightning can strike far away from
the storm. Go inside a building or vehicle.
&&
LAT...LON 4239 7305 4239 7301 4247 7299 4255 7294
4273 7278 4238 7183 4203 7212 4204 7254
4202 7260 4229 7300 4231 7300 4231 7303
4233 7307
TIME...MOT...LOC 0517Z 295DEG 47KT 4264 7274 4251 7286 4226 7306
$$
ChaiWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at Apr 27, 9:37 PM EDT, 3 hours 45 minutes earlier.
Area forecast discussion, Apr 27, 9:37 PM EDT, 3 hours 45 minutes before
Area Forecast Discussion National Weather Service Boston/Norton MA 937 PM EDT Tue Apr 27 2021 .SYNOPSIS... A warm front will enter the area tonight and remain nearby through Thursday, before a cold front moves through later in the week. This front will move across on Friday, followed by blustery and cool conditions Saturday, then trending warmer early next week with dry weather. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... 940 pm update... Elevated convection across Southeast Ontario, Northern Lake Ontario into Northwest NY state. This occurring on the nose of a low/mid level jet. Models have this jet weakening overnight as it advects up and over the mid level ridge. Thus areal coverage of convection should be less as it traverses across Southern New England overnight. Previous forecast captures this well, so no major changes with this update. Not as chilly as last night with dew pts in the 30s tonight compared to the 20s last night. Also, cloud cover and warm air advection will limit low temps overnight to the 40s. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/... Still a chance of warm frontal showers and isolated thunder in the morning, however a drying trend is likely from late morning into the afternoon, as the shortwave trough passes east and weak subsidence overspreads the area. Tricky temp forecast with warm frontal boundary draped across the region. Warm sector likely into CT, with high temps into the 70s, with 60s in most places to the east, and upper 50s in Boston, along the MA coast and across the Cape/Islands as shallow cool air may be tough to dislodge. Showers and isolated thunder likely beginning late afternoon across western/central MA as another shortwave trough aloft approaches then spreading SE into the rest of the area Wed night. Patchy fog likely especially along the south coast in 2nd night of onshore S flow and the warm front still nearby. && .LONG TERM /THURSDAY THROUGH TUESDAY/... Thursday through Friday... Overall, lower than average forecast confidence. Day-to-day temperature and precipitation chances will hinge on the placement of a warm/quasi-stationary front that is expected to be draped somewhere across our CWA. This is rather typical of late April in Southern New England, where the CT valley tends to be located in the warm sector while coastal areas are cooler thanks to onshore flow. Upper level flow through Fri features a building H5 ridge out ahead of an approaching northern stream upper level trough. However, considerable differences still exist on the placement and timing of the mid to upper level features. So while confidence is increasing in multiple periods of showers during Thu-Fri time frame but there remains uncertainty with timing and areal extent of showers. Therefore, have utilized a blend of models and generally kept probability of showers to chance or lower with isolated thunder on Thu thanks to elevated instability. Surface low tracks over interior New England late Thu into Fri, swinging a fairly stout cold front across our area sometime on Fri. With PW rising to around 1.5 inches (which is near daily maximum SPC sounding climatology for Chatham MA!), there could be some locally heavy rainfall at times but still too premature to pin down areal coverage. The cold front will also provide a respite from the humidity, as dew points rise into the 50s and perhaps lower 60s ahead of the frontal passage. Saturday through Tuesday... Looks blustery and cool Sat with gusty northwest winds. Upper trough will be overhead so cannot rule out a brief shower, but otherwise mainly dry Showers and isolated thunder likely beginning late afternoon across western/central MA as anoStill a chance of warm frontal showers and isolated thunder in the morning, however a drying trend is likely from late morning into the afternoon, as the shortwave trough passes east and weak subsidencether shortwave trough aloft approaches then spreading SE into the rest of the area Wed night. Patchy fog likely especially along the south coast in 2nd night of onshore S flow and the warm front still nearby.conditions. Milder and mainly dry on Sunday but lowShowers and isolated thunder likely beginning late afternoon across western/central MA as anoStill a chance of warm frontal showers and isolated thunder in the morning, however a drying trend is likely from late morning into the afternoon, as the shortwave trough passes east and weak subsidencether shortwave trough aloft approaches then spreading SE into the rest of the area Wed night. Patchy fog likely especially along the south coast in 2nd night of onshore S flow and the warm front still nearby. confidence given model spread. Winds turn southwest late Sun, which brings in even warmer temperatures for the early work week. && .AVIATION /02Z WEDNESDAY THROUGH SUNDAY/... Forecaster Confidence Levels. Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. 0145z update... Thunderstorms moving across Lake Ontario into NY state are expected to weaken and diminish in areal coverage overnight as activity enters Southern New England. Previous TAFs cover this well, so no major changes planned. Earlier discussion below. ================================================================ Tonight...VFR with scattered showers after midnight. Lowest cloud bases will be across Northern Mass where showers could be most numerous. Wednesday...MVFR/IFR and possibly morning showers then trending drier and VFR in the afternoon. S winds becoming SE to E winds through the day. However, low confidence/high uncertainty on wind forecast given frontal boundary draped across the region. Wednesday Night...MVFR/IFR likely with incoming showers from the west as a weak system moves through the forecast area. Showers and isolated thunder likely beginning late afternoon across western/central MA as anoStill a chance of warm frontal showers and isolated thunder in the morning, however a drying trend is likely from late morning into the afternoon, as the shortwave trough passes east and weak subsidencether shortwave trough aloft approaches then spreading SE into the rest of the area Wed night. Patchy fog likely especially along the south coast in 2nd night of onshore S flow and the warm front still nearby. KBOS TAF...Moderate confidence in TAF. KBDL TAF...Moderate confidence in TAF. Outlook /Thursday through Sunday/... Thursday: Mainly MVFR, with local IFR possible. SHRA likely. Thursday Night: Mainly IFR, with areas MVFR possible. Breezy. Chance SHRA, patchy BR. Friday: Mainly MVFR, with local IFR possible. Breezy. Chance SHRA. Friday Night: Mainly VFR, with local IFR possible. Breezy. Slight chance SHRA. Saturday: Mainly VFR, with local MVFR possible. Breezy. Slight chance SHRA. Sunday: Mainly VFR. && .MARINE... Tonight through Wednesday night...High Confidence. Winds 15 kt or less through the period. A warm front enters New England tonight and will be accompanied by a period of showers. The front will be draped across the MA and RI waters on Wednesday and Wednesday night. Isolated thunderstorms are possible. Outlook /Thursday through Sunday/... Thursday: Winds less than 25 kt. Areas of seas approaching 5 ft. Chance of showers. Thursday Night: Seas up to 5 ft. Chance of showers. Friday: Moderate risk for Small Craft Advisory winds with gusts up to 25 kt. Seas up to 5 ft. Chance of rain showers. Friday Night: Moderate risk for Small Craft Advisory winds with gusts up to 25 kt. Areas of rough seas. Slight chance of rain showers. Saturday: Low risk for Small Craft Advisory winds with gusts up to 25 kt. Areas of rough seas. Sunday: Winds less than 25 kt. Low risk for Small Craft Advisory with seas up to 5 ft in the morning. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...None. MA...None. RI...None. MARINE...None. && SYNOPSIS...WTB/99 NEAR TERM...WTB/Nocera SHORT TERM...99 LONG TERM...99 AVIATION...WTB/Nocera/99 MARINE...WTB/99
Hazardous weather outlook, Apr 27, 4:22 AM EDT, 21 hours before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 422 AM EDT Tue Apr 27 2021 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-280830- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Cheshire-Eastern Hillsborough- Western And Central Hillsborough-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 422 AM EDT Tue Apr 27 2021 This Hazardous Weather Outlook is for northern Connecticut, all of Massachusetts east of Berkshire County, New Hampshire, southern New Hampshire, and Rhode Island. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-280830- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 422 AM EDT Tue Apr 27 2021 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For more information on upcoming hazardous weather, please see the Area Forecast Discussion on our webpage for the latest forecast thinking. There is also our Enhanced Hazardous Weather Outlook at www.weather.gov/box/ehwo For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/nwsboston You can follow us on Twitter at @NWSBoston
In the hours before
Special weather statement, Apr 28, 1:22 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
122 AM EDT Wed Apr 28 2021
CTZ004-MAZ002>004-008>012-280600-
Windham CT-Western Franklin MA-Western Hampshire MA-
Southern Worcester MA-Western Hampden MA-Eastern Hampden MA-
Northern Worcester MA-Eastern Franklin MA-Eastern Hampshire MA-
122 AM EDT Wed Apr 28 2021
...A STRONG THUNDERSTORM COULD AFFECT THE EAST SLOPES OF THE
BERKSHIRES INTO WESTERN WORCESTER COUNTY IN MASSACHUSETTS EARLY
THIS MORNING...
At 117 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Shelburne to near Plainfield to near Otis.
Movement was southeast at 50 mph.
Pea size hail and winds in excess of 30 mph are possible with this
storm.
Locations impacted include...
Springfield, Chicopee, Westfield, Holyoke, Amherst, Northampton,
Agawam, West Springfield, Greenfield, Orange, Deerfield, Ludlow,
South Hadley, Holden, Easthampton, Longmeadow, East Longmeadow,
Belchertown, Wilbraham and Charlton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when these storms approach. Winds may be strong enough to
produce minor damage, such as a few downed branches.
Frequent lightning was occurring. Lightning can strike far away from
the storm. Go inside a building or vehicle.
&&
LAT...LON 4239 7305 4239 7301 4247 7299 4255 7294
4273 7278 4238 7183 4203 7212 4204 7254
4202 7260 4229 7300 4231 7300 4231 7303
4233 7307
TIME...MOT...LOC 0517Z 295DEG 47KT 4264 7274 4251 7286 4226 7306
ChaiThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 4:16 AM EDT | Coastal Flood Statement | BOX | Barnstable, Bristol, Dukes, Essex, Nantucket, Norfolk and 2 more | 23 hr |
| Apr 28, 2:50 PM EDT | Coastal Flood Advisory | BOX | Barnstable, Essex, Norfolk, Plymouth, Suffolk | 12 hr |
| Apr 28, 2:19 AM EDT | Special Weather Statement | BOX | Bristol, Kent, Providence | 41 min |
Nearby
Special Weather Statements in Massachusetts, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.